Michigan, 2023

Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023

May 1 to 2, 2023 · NWS MQT · 11 events in 11 counties and zones

A combination of Gulf and Atlantic moisture being drawn into a deepening low pressure system over the Upper Great Lakes resulted in record calendar day snowfall totals for May over portions of west and north central Upper Michigan on the 1st and 2nd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A combination of Gulf and Atlantic moisture being drawn into a deepening low pressure system over the Upper Great Lakes resulted in record calendar day snowfall totals for May over portions of west and north central Upper Michigan on the 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 30, 5:36 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 5:36 PM EST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
636 PM EDT Sun Apr 30 2023

.SHORT TERM...(This evening through Tonight)
Issued at 419 PM EDT SUN APR 30 2023

Surface/RAP analysis highlight a closed low centered over the Door
Peninsula of Wisconsin this afternoon with an additional low over
the Carolinas.  This second low will be paramount in tonight's
winter storm as it pushes Gulf and Atlantic wraparound moisture into
Upper Michigan. This moisture will then combine with sufficient
dynamics and a surge of colder air tonight to produce some heavy,
wet snowfall.  The forecast becomes a bit tricky though because the
best q-vect convergence/forcing pushes into north-central Upper
Michigan, but uncertainty remains in the exact placement of the
rain/snow line and whether some of those high qpf values will be in
the form of rain.  If all factors come together though, high terrain
across the north-central portions of Upper Michigan could see up to
2 to 3 feet of snow and even as much as 4 to 7 inches down to the
lakeshores.  Farther west though uncertainty also remains because
despite the cold air, the forcing and moisture won't be as strong.
Nonetheless, additional totals tonight combined with last night
could also put those western counties above a foot by late tonight
as well. Elsewhere, a rain/snow mixture will cut down the totals
across the Keweenaw tonight with warming from the lakeshore, but
higher terrain over southern Houghton County could still pick up 4
to 7 inches tonight.  So, in a nutshell, winter storm warnings
continue across western and north-central Upper Michigan for the
duration of the short term period.

And, what makes this a particularly dangerous situation is the
strong northerly winds gusting to 45 to 55 mph combined with the
heavy, wet composition of the snow.  This will result in broken
limbs and possible power outages beginning late tonight.  In
addition, any precipitation that may not transition to snow as
expected could cause flooding on streams and rivers.  So, many
threats with this complex spring storm.

.LONG TERM...(Monday through Sunday)
Issued at 337 PM EDT SUN APR 30 2023

Guidance continues to be bullish with a historic May snowfall
potential for parts of the U.P. rivaling the storm from May 9-10 of
1990 which dumped over 2 feet of heavy west snow on parts of the
area.

First round of the storm brought 2-8 inches of snow overnight from
western Marquette county westward. Locally heavy rain overnight
dropped between 1 and 1.5 inches of rain from north of Marquette
through the central U.P. Currently there is a lull in precipitation
as the surface low spins over the Door Peninsula waiting the
infusion of more upper energy tonight that will deepen both surface
and upper level lows.

Moderate to heavy snow will be ongoing across much of the interior
west by Monday morning.  Surface low will deepen to sub 980 mb
during the day Monday as it rotate westward to near Drummond Island.
With the very slow movement and off the charts moisture
availability from the Gulf and Atlantic, the western U.P. will be
in the comma head for an extended period of time. While 85H
temperatures will not be cold enough for lake enhancement, thank
goodness, persistent upslope flow with northerly winds will maximize
precipitation over the highest terrain. Models are in consensus with
widespread 2 to 5 inch qpf amounts with locally higher amounts
expected over the Huron Mountains.  The NAM Nest depiction of 8.5
inches of qpf and 85 inches of snow is clearly overdone, but its
scary to see a model solution like that at this close of a time
range.

As surface low deepens tonight and Monday, pressure gradient winds
will increase with gusts across Lake SUperior and near the shoreline
exceeding 50 mph late tonight through Monday. Further inland 35-45
mph gusts are likely.  This will be critical as snow loading with
the heavy wet snow takes its toll on trees and powerlines. Scattered
to widespread power outages are likely from late tonight into
Tuesday.

With snow ratios mostly around 6-7:1, 3-4 inches of qpf will yield
12-24 inches across the higher terrain of the interior west with up
to 3 feet across the Huron Mountains. Much lighter amounts can be
expected near the Lake Superior shoreline, across the south central
U.P. and the eastern U.P. where precipitation will mostly fall as
rain.

The storm will wind down late Monday night through Tuesday morning.

A much more tranquil and eventually seasonable stretch of weather
can be expected from midweek through next weekend.

With highs expected into the 50s and perhaps 60s by later in the
week, any remaining snow will melt fairly quickly. Runoff concerns
will last through much of the upcoming week.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM EDT SUN APR 30 2023

LIFR/VLIFR conditions will continue for the period. IWD though will
improve to MVFR by Mon afternoon. Snow will continue at IWD.
Meanwhile, CMX and SAW will generally be a rain/snow mix changing to
snow tonight.  Strong north winds will gust to 25 to 45 kts,
especially at CMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 337 PM EDT SUN APR 30 2023

Low pres currently over the Door Peninsula will give way to a
deepening low that will lift up the E Coast today and then wrap back
toward far eastern Upper MI later Mon/Mon evening. As this occurs,
the pres gradient across Lake Superior will gradually tighten today
thru Mon. Thus, northerly winds will be ramping up, particularly
tonight/Mon. 40-45kt gales will expand across Lake Superior tonight
with storm force gusts likely after midnight through Monday night
across the north central and eastern Lake. Winds will slowly subside
late Mon night (storms ending shortly after midnight), and winds
will fall blo gale force by Tue aftn. By Tue evening winds will be
under 15kt across western Lake Superior, but still gusting up to
30kt east. Winds should be mostly under 20kt Wednesday through next
weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flood Watch through Tuesday evening for MIZ001>006-009>011-084.

  Winter Storm Warning until 8 AM EDT Tuesday for MIZ001-003.

  Lakeshore Flood Warning from 2 AM Monday to 5 AM EDT Tuesday for
     MIZ001.

  Winter Storm Warning until 2 AM EDT /1 AM CDT/ Tuesday for
     MIZ002-009.

  Winter Storm Warning until 11 AM EDT Tuesday for MIZ004-005.

  Lakeshore Flood Warning from 2 AM Monday to 8 AM EDT Tuesday for
     MIZ005-006.

  Winter Storm Warning from 8 AM Monday to 11 AM EDT Tuesday for
     MIZ006.

  Winter Storm Warning until 2 AM EDT /1 AM CDT/ Tuesday for
     MIZ010-084.

  Winter Weather Advisory from 8 AM EDT /7 AM CDT/ Monday to 2 AM
     EDT /1 AM CDT/ Tuesday for MIZ011-013.

Lake Superior...
  Gale Warning until noon EDT /11 AM CDT/ Tuesday for LSZ162-242-
     263.

  Gale Warning until 4 AM EDT /3 AM CDT/ Tuesday for LSZ240-241.

  Gale Warning until 2 AM EDT Monday for LSZ243-244-264.

  Gale Warning from 3 AM to noon EDT Tuesday for LSZ243-244-264.

  Storm Warning from 2 AM Monday to 3 AM EDT Tuesday for
     LSZ243>250-264>266.

  Gale Warning until 2 AM EDT Monday for LSZ245>250-265-266.

  Gale Warning from 3 AM to 2 PM EDT Tuesday for LSZ245>250-265-
     266.

  Gale Warning from 6 AM Monday to 8 AM EDT Tuesday for LSZ251-267.

Lake Michigan...
  Gale Warning from 8 AM Monday to 2 PM EDT Tuesday for LMZ221-248-
     250.

&&

SHORT TERM...TDUD
LONG TERM...MZ
AVIATION...07
MARINE...MZ
Hazardous weather outlook, Apr 30, 2:27 PM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EDT Sun Apr 30 2023

MIZ001>007-009>014-084-085-011930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EDT Sun Apr 30 2023 /227 PM CDT Sun Apr 30 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Heavy wet snow is likely west and over portions of north central
Upper Michigan tonight. See the latest Winter Weather Message for
further details.

A flood watch is in effect for west and portions of central Upper
Michigan. Excessive runoff from heavy precipitation may result in
flooding of rivers, creeks, streams, and other low-lying and
flood-prone locations later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The active weather will continue into early next week. Heavy wet
snow accumulations are expected, mainly over the west and north
central portions of Upper Michigan Monday into early Tuesday. The
wet snow and increasing north winds will create hazardous to near
impossible driving conditions and possible power outages. See the
latest Winter Weather Message for further details.

The Flood Watch for west and central Upper Michigan will continue
into Tuesday as excessive runoff from additional heavy
precipitation of several inches will lead to rising levels in
local rivers and streams and potential flooding. The increasing
north winds and waves building as high as 20 feet near Lake
Superior could also cause localized lakeshore flooding over
Marquette and Alger Counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to submit precipitation and snowfall
reports into early next week.

LSZ162-240>251-263>267-011930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EDT Sun Apr 30 2023 /227 PM CDT Sun Apr 30 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

North gales of 35 to 40 knots are possible over west portions of
Lake Superior into tonight. North gales to 40 knots over north
central Lake Superior will increase to storm force winds of 50 to
55 late tonight. North gales to 40 knots over south central Upper
Michigan this evening will increase to Storm Force Winds to 50
knots late tonight. See the latest Marine Weather Message and Open
Lake Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northerly gales of 40 to 45 knots are expected over west and far
eastern Lake Superior Monday into early Tuesday. Storm Force north
winds of 50 to 55 knots are expected over central Lake Superior
Monday into Monday evening and then will taper to north gales to
40 knots late Monday night into early Tuesday afternoon. See the
latest Marine Weather Message and Open Lake Forecast for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-011930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwesterly gales of 35 to 45 knots are expected Monday into
early Tuesday afternoon. See the latest Marine Weather Message and
Nearshore Forecasts for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Marquette

When
May 1, 12:00 AM EST to May 2, 1:00 PM EST
Where
Marquette forecast zone
Property damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers and snowfall spotters reported storm total snowfall of more than one to two and a half feet of snowfall over the higher terrain of western Marquette County from late evening April 30th to the afternoon of the May 2nd. Storm total snow near the Lake Superior shoreline was closer to 4 to 7 inches during the event. The Marquette NWS in Negaunee Township measured 27.9 inches of snowfall during the event with a May calendar day record of 19.8 inches on the 1st. This event helped push the 2022-2023 NWS Marquette seasonal snowfall total to 265.1 inches, the 4th highest on record.

The wet and heavy snowfall combined with north winds gusting near 45 mph at times brought down trees and powerlines causing widespread power outages. Numerous roads were closed across the county due to the near impossible travel on roadways from dense and compacted wet snow. Schools were closed throughout the county on the 1st and 2nd.

Winter Storm, Baraga

When
May 1, 12:00 AM EST to May 2, 1:00 PM EST
Where
Baraga forecast zone
Property damage
$500,000
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Storm total snowfall reports across the county included an estimated 41 inches just southeast of Mount Arvon, 27 inches at Herman, 19.5 inches at Three Lakes, 14 inches at L'Anse and 9.7 inches at Michigamme. The wet and heavy snowfall brought down trees and powerlines causing power outages, and numerous roads were closed across the county due to the near impossible travel on roadways from dense and compacted wet snow. Schools were closed throughout the county on the 1st and 2nd.

Winter Storm, Alger

When
May 1, 12:00 AM EST to May 2, 3:00 PM EST
Where
Alger forecast zone
Property damage
$500,000
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Storm total snowfall amounts across the county through the afternoon of the 2nd included an estimated 19 inches 11 miles southwest of Munising and 16 inches at Eben Junction. The wet and heavy snowfall brought down trees and powerlines causing power outages. There were numerous road closures across the county due to the near impossible travel on roadways from dense and compacted wet snow. Schools were closed throughout the county on the 2nd and Au Train-Onoto Schools were closed on the 1st.

Winter Storm, Ontonagon

When
May 1, 12:00 AM EST to 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Bergland Dam measured nearly five inches of wet, heavy snow during the early morning of the 1st. Schools were closed throughout the county on the morning of the 1st due to hazardous travel on snow-packed and slippery roadways.

Winter Storm, Northern Houghton

When
May 1, 12:00 AM EST to 6:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of wet, heavy snow across the county combined with blowing snow from north winds gusting to 50 mph at times caused very hazardous travel conditions on the 1st. Schools were closed throughout the county on the 1st.

Winter Storm, Keweenaw

When
May 1, 12:00 AM EST to 6:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

An estimated 2 to 6 inches of widespread wet, heavy snow across the county combined with blowing snow from north winds gusting to 50 mph at times caused very hazardous travel conditions on the 1st. Schools were closed throughout the county on the 1st.

Winter Storm, Southern Houghton

When
May 1, 12:00 AM EST to 6:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A widespread 3 to 6 inches of wet, heavy snow across the county combined with blowing snow from north winds gusting to 40 mph at times caused very hazardous travel conditions on the 1st. Schools were closed throughout the county on the 1st.

Winter Storm, Gogebic

When
May 1, 12:00 AM CST to 2:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall included 6 to 8 inches of wet and heavy snow in the Ironwood area and 9 inches along the west shore of Lake Gogebic. The wet heavy snow and treacherous travel on roadways closed schools throughout the county on the 1st.

Winter Storm, Iron

When
May 1, 12:00 AM CST to 10:00 AM CST
Where
Iron forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wet heavy snowfall reports included an estimated 11 inches eight miles north of Amasa and nearly 8 inches in Amasa. The wet and heavy snowfall brought down trees and a few powerlines causing some power outages. Schools were closed throughout the county on the 1st due snow-packed roadways and treacherous travel conditions.

Winter Weather, Dickinson

When
May 1, 12:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers reported 4 to 5 inches of wet, heavy snow and blowing snow and reduced visibility from north winds gusting near 50 mph. Roads were reported to be snow-covered and slippery with very hazardous travel. Schools throughout the county were either closed or on a two-hour delay due to the hazardous travel from the snow.

Winter Weather, Luce

When
May 1, 12:00 PM EST to May 2, 12:00 PM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There were social media reports of 6 inches of wet snow in 24 hours at Pine Stump Junction and eight miles north of McMillan.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104384, 1104392, 1104407, 1104462, 1104476, 1104478, 1104479, 1104435, 1104459, 1104468, 1104482.